Alert archive / Mississippi / Flash Flood Warnings in 2015

Flash Flood Warning 66, NWS Memphis, TN

July 3, 2015Calhoun County, Lafayette County, Pontotoc County, Mississippi

NWS Memphis, TN issued this flash flood warning at Jul 3, 2015, 9:30 AM CDT for Calhoun County, Lafayette County, Pontotoc County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2015, 9:30 AM CDT (14:30 UTC)
Expired
Jul 3, 2015, 12:30 PM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Calhoun County, MS, Lafayette County, MS, Pontotoc County, MS

The radar

The Columbus AFB radar (KGWX), 92 km from the middle of the area, began a volume at 14:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 2.5 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2015-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1171 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2015-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1171 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
937 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

845 
WGUS54 KMEG 031430
FFWMEG
MSC013-071-115-031730-
/O.NEW.KMEG.FF.W.0066.150703T1430Z-150703T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
930 AM CDT FRI JUL 3 2015

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN CALHOUN COUNTY IN NORTHEASTERN MISSISSIPPI...
  SOUTHEASTERN LAFAYETTE COUNTY IN NORTHWESTERN MISSISSIPPI...
  WESTERN PONTOTOC COUNTY IN NORTHEASTERN MISSISSIPPI...

* UNTIL 1230 PM CDT

* AT 930 AM CDT...DOPPLER RADAR ESTIMATES 3 TO 5 INCHES OF RAIN HAS
  OCCURRED OVER THE PAST 6 HOURS. SHOWERS AND THUNDERSTORMS WILL
  PRODUCE AN ADDITONAL 2 TO 4 INCHES OF RAIN OVER THE NEXT 3 HOURS.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  RANDOLPH...TULA...PARIS...DENMARK...BANNER...THAXTON...TOCCOPOLA...
  LAFAYETTE SPRINGS...SAREPTA...ROBBS...PANNELL...ALTUS...DELAY...
  MATTHEWS...YOCONA AND ESPERANZA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3407 8950 3438 8949 3437 8913 3407 8903
      3407 8914 3406 8914

$$
1 follow-up statement
065 
WGUS74 KMEG 031737
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1237 PM CDT FRI JUL 3 2015

MSC013-071-115-031747-
/O.EXP.KMEG.FF.W.0066.000000T0000Z-150703T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CALHOUN MS-LAFAYETTE MS-PONTOTOC MS-
1237 PM CDT FRI JUL 3 2015

...THE FLASH FLOOD WARNING FOR NORTHERN CALHOUN...SOUTHEASTERN
LAFAYETTE AND WESTERN PONTOTOC COUNTIES HAS EXPIRED...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT.

LAT...LON 3407 8950 3438 8949 3437 8913 3407 8903
      3407 8914 3406 8914

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 8:40 AM CDT, 50 minutes earlier.

Area forecast discussion, Jul 3, 8:40 AM CDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
840 AM CDT FRI JUL 3 2015

.UPDATE...
UPDATED FOR FLASH FLOOD ISSUANCE.

&&

.DISCUSSION...

SHORT TERM MODEL TRENDS AND RADAR SUGGESTS STORMS WILL CONTINUE
TO BACK BUILD FROM WEST TO EAST ACROSS THE SOUTHERN HALF OF THE
CWA TODAY...WITH NEW DEVELOPMENT OCCURRING TONIGHT. ALREADY
NUMEROUS FLASHFLOOD WARNINGS HAVE BEEN ISSUED BASED OFF REPORTS OF
RAINFALL IN THE 2 TO 4 INCH RANGE IN THE PAST 4 HOURS. RAINFALL
RATES OF 1 TO 3 INCHES PER HOUR ARE EXPECTED WITH FUTURE STORMS AS
THEY TRACK MAINLY SOUTH OF A WYNNE ARKANSAS TO SAVANNAH TENNESSEE
LINE. EXPANSION OF THE FFA FARTHER NORTH WILL BE MONITORED TODAY.

JAB

&&

.PREV DISCUSSION... /ISSUED 716 AM CDT FRI JUL 3 2015/

UPDATE...

UPDATED FOR 12Z AVIATION DISCUSSION

PREV DISCUSSION... /ISSUED 404 AM CDT FRI JUL 3 2015/

DISCUSSION...
THE RECENT WET PATTERN WILL CONTINUE TODAY...COURTESY OF AN
UNSEASONAL UPPER LEVEL LONGWAVE TROF OVER THE MS RIVER VALLEY.

EARLY MORNING GOES WATER VAPOR IMAGERY SHOWED A SHORTWAVE TROF
CENTERED OVER IOWA. THIS FEATURE WILL DEAMPLIFY AND LIFT EAST TO
THE SOUTHERN GREAT LAKES TODAY...WHILE A POSITIVELY TILTED MID LEVEL
TROF AXIS DROPS THROUGH THE LOWER AND MIDDLE MS RIVER VALLEYS.
THIS MIDLEVEL TROF AXIS WILL AID IN AIRMASS DESTABILIZATION OVER
THE MIDSOUTH TODAY...AHEAD OF AN APPROACHING SURFACE COLD FRONT.
BY LATE THIS EVENING... THE COLD FRONT WILL LIKELY EXTEND ALONG
THE I40 CORRIDOR...WITH GREATEST RAIN CHANCES OCCURING ALONG AND
SOUTH OF THE FRONT.

SATURDAY WILL MARK THE BEGINNING OF WEAKENING FLOW ALOFT...AS THE
SOUTHERN EXTENSION OF THE POSITIVELY TILTED TROF IS SEPARATED
FROM ITS NORTHERN BRANCH COMPONENT. DAYTIME CONVECTIVE INHIBITION
WILL REMAIN WEAK...ESPECIALLY OVER NORTH MS...IN IN THE VICINITY
OF THE UPPER TROF AXIS.

UPPER LEVEL HEIGHTS WILL GRADUALLY BUILD DURING THE EARLY PART OF
NEXT WEEK...BUT STILL REMAIN BELOW CLIMATOLOGICAL NORMS. GFS PROGS
PRECIPITABLE WATER VALUES NEAR 2 INCHES...WITH WEAK DAYTIME
CONVECTIVE INHIBITION. DAYTIME TEMPS WILL LIKELY WARM TO A FEW
DEGREES SHY OF NORMAL BY MIDWEEK...BUT WILL BE LOCALLY AFFECTED
BY SCATTERED AFTERNOON THUNDERSTORMS.

PWB

&&

.AVIATION...
12Z TAF CYCLE

TSRA WILL CONTINUE TO MOVE THROUGH KTUP AND KMEM THIS MORNING.
MVFR AND IFR CONDITIONS CAN BE EXPECTED AT BOTH SITES AS THE
MORNING CONTINUES. VCTS AND TSRA ARE PROBABLE AT ALL FOUR TAF
SITES THROUGHOUT THE TAF PERIOD DUE TO AN APPROACHING
DISTURBANCE. THE HRRR KEEPS TSRA OVER THE REGION FOR MOST OF THE
DAY. CONFIDENCE IN TIMING WITH TS THIS EVENING AND TONIGHT IS LOW
AT THIS POINT. WINDS WILL BE GUSTY AND FROM THE SOUTH.

JPM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH SATURDAY EVENING FOR CRITTENDEN-CROSS-
     LEE AR-PHILLIPS-ST. FRANCIS.

MO...NONE.
MS...FLASH FLOOD WATCH THROUGH SATURDAY EVENING FOR ALCORN-BENTON MS-
     CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
     MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
     TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

TN...FLASH FLOOD WATCH THROUGH SATURDAY EVENING FOR FAYETTE-HARDEMAN-
     HARDIN-MCNAIRY-SHELBY.

&&
Hazardous weather outlook, Jul 3, 3:18 AM CDT, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
318 AM CDT FRI JUL 3 2015

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-041030-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
318 AM CDT FRI JUL 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY... MAINLY
SOUTH OF A LINE FROM WALNUT RIDGE ARKANSAS TO PARIS TENNESSEE.
DAMAGING WINDS...LOCALLY HEAVY RAINFALL AND LARGE HAIL WILL BE THE
PRIMARY SEVERE WEATHER THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE SATURDAY... MAINLY
SOUTH OF INTERSTATE 40. STRONG WINDS AND LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY OVER THE SLIGHT RISK AREA.

PWB

In the hours before

Local storm report, Jul 3, 8:33 AM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
833 AM CDT FRI JUL 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 AM     HEAVY RAIN       OLIVE BRANCH            34.95N 89.83W
07/03/2015  M3.40 INCH       DESOTO             MS   NWS EMPLOYEE

            RAINFALL SINCE 6AM.

&&

JAB
Local storm report, Jul 3, 8:49 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
849 AM CDT FRI JUL 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 AM     TSTM WND DMG     2 S POPE                34.18N 89.95W
07/03/2015                   PANOLA             MS   EMERGENCY MNGR

            MULTIPLE TREES DOWN ON US HIGHWAY 51 SOUTH OF POPE. TIME
            IS RADAR ESTIMATED.

&&

AJC
Local storm report, Jul 3, 8:53 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
853 AM CDT FRI JUL 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 AM     FLASH FLOOD      3 E CROWDER             34.17N 90.09W
07/03/2015                   PANOLA             MS   EMERGENCY MNGR

            PORTIONS OF POPE CROWDER ROAD BETWEEN TEASDALE AND US
            HIGHWAY 35 WAS INUNDATED DUE TO HIGH WATER.

&&

AJC
Local storm report, Jul 3, 9:10 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
910 AM CDT FRI JUL 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 AM     FLASH FLOOD      3 SE HORN LAKE          34.93N 90.00W
07/03/2015                   DESOTO             MS   TRAINED SPOTTER

            MINOR STREET FLOODING OCCURRING. 3.13 INCHES SINCE 550
            AM.

&&

JAB
Special weather statement, Jul 3, 9:13 AM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
913 AM CDT FRI JUL 3 2015

MSZ015-031500-
PONTOTOC MS-
913 AM CDT FRI JUL 3 2015

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL UNTIL 1000 AM CDT FOR...

CENTRAL PONTOTOC COUNTY IN NORTHEASTERN MISSISSIPPI...

AT 913 AM CDT...A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH
WAS LOCATED NEAR PONTOTOC...MOVING EAST AT 50 MPH.

PEOPLE IN CENTRAL PONTOTOC COUNTY SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3422 8919 3431 8917 3430 8883 3415 8883
TIME...MOT...LOC 1413Z 277DEG 44KT 3425 8910
Local storm report, Jul 3, 9:27 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
927 AM CDT FRI JUL 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       NEW ALBANY              34.49N 89.02W
07/03/2015  M5.25 INCH       UNION              MS   PUBLIC

            STORM TOTAL THROUGH 9AM CDT.

&&

AJC

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 3:13 AM CDTFlash Flood WarningMEGBenton, Itawamba, Lafayette, Lee, Marshall, Prentiss and 3 more3 hr
Jul 3, 5:10 AM CDTFlash Flood WarningMEGCalhoun, Itawamba, Lafayette, Lee, Pontotoc, Yalobusha3 hr
Jul 3, 5:17 AM CDTFlash Flood WarningMEGCoahoma, Lafayette, Panola, Quitman, Tallahatchie, Yalobusha3 hr
Jul 3, 5:55 AM CDTSpecial Weather StatementMEGItawamba, Monroe35 min
Jul 3, 7:52 AM CDTFlash Flood WarningMEGDeSoto, Marshall6 hr
Jul 3, 8:15 AM CDTFlash Flood WarningMEGBenton, Lafayette, Lee, Marshall, Prentiss, Tippah and 1 more3 hr
Jul 3, 8:31 AM CDTFlash Flood WatchMEGAlcorn, Benton, Calhoun, Chickasaw, Coahoma, DeSoto and 16 more34 hr
Jul 3, 8:31 AM CDTSpecial Weather StatementMEGMonroe44 min
Jul 3, 8:59 AM CDTFlash Flood WarningMEGItawamba, Lee, Pontotoc, Prentiss, Tishomingo9 hr
Jul 3, 9:13 AM CDTSpecial Weather StatementMEGPontotoc47 min
Jul 3, 10:02 AM CDTSevere Thunderstorm WarningMEGDeSoto, Tate, Tunica30 min
Jul 3, 11:09 AM CDTFlash Flood Warning EmergencyMEGBenton, Lafayette, Lee, Marshall, Pontotoc, Prentiss and 2 more6 hr
Jul 3, 11:10 AM CDTRiver Flood WarningMEGLafayette, Marshall, Union56 hr
Jul 3, 11:30 AM CDTRiver Flood WarningMEGLee22 hr
Jul 3, 2:00 PM CDTFlash Flood WarningMEGCalhoun, Lafayette, Panola, Pontotoc, Yalobusha3 hr
Jul 3, 2:08 PM CDTRiver Flood WarningMEGMonroe5 days
Jul 3, 2:08 PM CDTRiver Flood WarningMEGMonroe68 hr
Jul 3, 4:57 PM CDTAreal Flood WarningMEGCalhoun, Chickasaw, Lafayette, Panola, Pontotoc, Yalobusha6 hr
Jul 3, 5:11 PM CDTAreal Flood WarningMEGBenton, Lafayette, Lee, Marshall, Pontotoc, Prentiss and 2 more6 hr
Jul 3, 5:58 PM CDTAreal Flood WarningMEGChickasaw, Itawamba, Lee, Monroe, Pontotoc, Prentiss and 1 more6 hr

Nearby

Flash Flood Warnings in Mississippi, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.